In the run up to International Overdose Awareness Day on August 31, staff and volunteers from a Doncaster based drug and alcohol service are doing their bit to raise awareness of drug overdose.
The team at Aspire Drug and Alcohol Service is reminding Doncaster residents of the signs of a drug overdose and the things to do if an overdose has happened in a bid to prevent injury or loss of life.
Aspire Drug and Alcohol Service is run by Rotherham Doncaster and South Humber NHS Foundation Trust in partnership with registered charity The Drug and Alcohol Service (ADS).
Stuart Green, Aspire Service Manager, said: “The key thing to remember is if you think someone has overdosed is to call 999 and request an ambulance immediately. The signs to look out for are shallow or difficulty breathing, pinpoint pupils of the eyes, blueish coloured lips and unconsciousness. Knowing these signs and acting quickly will help to protect lives and reduce the devastating effects that overdose brings to family and friends.”
The team at Aspire also provide training on Naloxone, an antidote to counter the effects of opiates like heroin, to family and loved ones of people who are at risk of overdose.
Tim Young, ADS Chief Executive: “Aspire has been training their staff and mentors in recognising the signs of an overdose and how to give lifesaving Naloxone until the emergency services arrive. We are using International Overdose Awareness Day to remind everyone that the tragedy of overdose death is preventable.”
International Overdose Awareness Day is a global event held each year on August 31, and aims to raise awareness of overdose and reduce the stigma of a drug-related death. It also acknowledges the grief felt by families and friends remembering those who have died or had a permanent injury as a result of drug overdose
If you or someone you know is experiencing drug or alcohol issues and want to talk to someone in confidence please visit www.aspire.community, or ring 01302 730956.